Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Hypertension
|syralia - Sun Apr 26, 2009 8:59 am|
I am at the figurative end of my rope and am willing to take any advice that might point me in a direction in my search for answers.
I have been suffering for years from extreme sporadic hypertension and tachycardia as well as ventricular tachycardia (found that out when a monitor in an ER started flashing that and ringing alarms while that old familure fluttering went on).
In 1999 I had a surgery under general anesthesia on my foot, half way through my blood pressure spiked, and when they treated it, it plummeted to unregisterable. I am told my heart never stopped, but to regain a blood pressure they did a fluid overload, enlarging my heart to 4x normal size and filling my lungs with fluid.
The heart size resolved in CCU and I was off the vent in 4 days and back in surgery to complete the operation under spinal anesthesia in 15 days.
In 2006 I was tested for Pheochromocytoma, with mets at 819 and a negatice clonadine supression test it was ruled out.
I was then tested for Cushings, which they also ruled out.
In October of 2007 I went to the ER with a BP of 224/130 and chest pain, it was 150/90 within minutes of getting there, they hooked me up to a EKG and checked my cardiac enzymes... all was normal and they were about to release me when my heart went into 45 sec of v-tach. They gave me a 0.1 clonadine and my BP crashed to 94/48 heart rate 40. A week later they released me telling me "nothing happened".
In Jan of 2008 I became violently ill with severe gastric issues and was told that I produce too much gastrin. From that time on I have not been able to keep any oral medications down and am on a very bland diet and have lost 55 pounds.
Last Wed I went to see a new Primary Care Dr for the first time and tried to explain everything that has been going on. My BP was 126/70 upon arrival and he said I do not have high BP then asked me to move to the exam table. He then noticed that I was flushed and sweating and checked my BP again... it was 190/100 (L arm) and 189/110 (R arm). He wanted to give me a clonadine, but remembering what had happened in 2007 I asked him to wait a few minutes first. He checked my BP again in 10 minutes and it was 120/68.
He had me go to the Hospital to be admitted and believes that it is a Pheochromocytoma... and with my fluctuations he did not want me to leave without meds I could take. I went, got checked in with a BP of 160/100 and spent the next 22 hours with a heart monitor and BP checks every 8 hours. The BP checks showed borderline high BP and one Stage 1, the heart monitor showed PVC's and a few short runs of sinus tach, so they released me to go home and finish the 24 hour Pheo test at home. I was told as they released me "I would not treat your BP, it is not high, you just need to meditate".
My echo of 2007 showed EF of 65-70% (which is good) 11mm left ventricle, there was no blockage found in the thallium stress test, heart cath was unremarkable and only mild irritation to the front of my heart. (No one has ever told me what that means)
A Rheumatologist has ruled out autoimmune involvement, and Oncologist has ruled out Carcinoids with a 5HIAA 24 hour urine.
If my new PC had not 'caught' the drastic BP fluctuation himself he probably would not believe it was happening. The Dr's at the Hospital definately didn't.
My kidneys are fine, my CBC Chem 7 is perfection...
If you have any suggestions on what I could possibly have looked into I would be very appreciative. Though this is all very depressing, I do not have anxiety (except for when my heart does the fluttering I now know is v-tach and takes it's sweet time settling down and it is hard to breath) and generally try to have a good sense of humor. I just really need to have my life back. Some days I can take a shower and brush my hair, even cook... others I can't even brush my teeth without taking breaks.
I am sorry if I have rambled, I am just hoping that something might trigger a memory and lead to an idea that I can have acted on.
|John Kenyon, CNA - Wed May 13, 2009 10:35 pm|
Hello Syralia --
First you are not alone. Not here and not in terms of your suffering these seemingly crazy symptoms. Now then: we obviously don't know, at this point, just what's going on, but an inventory would be useful, so bear with me: Spiking blood pressure a la pheochromocytoma, briefly sustained episodes of V-tach, optical migraine, idiosyncratic response to general anesthesia, chronic gastritis, excellent LV ejection fraction, so no LV dysfunction, healthy kidneys and blood chemistry. Autoimmune ruled out (but I would put a flag on that for future reference). I also would keep pheochromocytoma filed away for a possible second look.
I feel almost foolish asking, but have you had, in the course of your workups, an echocardiogram? I may have missed mention of it in your lengthy (but very clear and helpful) post. I'm wondering if you might not have, just as a clue, not a cause, a very tiny septal defect, a hole in the dividing wall of your heart's chambers. The reason I ask is that with the colorful history and this particular problem, well, a significant subset of otherwise healthy patients who have all this or many parts of it also have a septal defect, usually a very tiny one. This can be found usually (but not always) on echocardiogram. It would help narrow the field a little.
There is also the great similarity to pheochromocytoma, which I think should be revisited, since many of the subject symptoms often also attend that and with the things you're having to endure I think all the usual suspects should be rounded up and reviewed. That includes both autoimmune (Hashimoto's is autoimmune) and some variation of Ehlers-Danlos or Marfan syndrome. This much seems fairly clear. There is a history of consistent heritable defects in your family occurring in unusual groupings.
There is also one more possibility that hasn't been explored, it seems, and could be consistent with your history: seizures masquerading as cardiac symptoms. This does happen, rarely, and is even more rarely uncovered without a struggle and some dedicated clinical detective work.
Meanwhiie you probably also ought to undergo genetic counseling, and have your daughter checked for WPW, and treated if it is present, as patients younger than 35 statistically are at a far greater risk of serious events which tend to fade beyond that age point.
I hope this is helpful. It's no answer, but I hope it will open a dialogue that may bring us closer to pointing you in the right direction. This has to be a horrible thing to deal with and I very much admire your strength,patience, and forebearance. With any luck we can help you get to the bottom of this. Good luckto you and please follow up wtih us here as needed, and just genrerally keep us updated.
|mlands26 - Fri Nov 06, 2009 7:12 am|
i am a 31 year old white female and have had high blood pressure for about a year ranging from 144/85- 164/90 recently about 2 weeks ago i started having left chest pains right above my breast they come and go and only last for a few seconds to a minute and the only way i can describe them is like a stabbing or piercing pain that shoots through the area and rapid pulse rate between 106-115 thats my only symptoms there has not been any changes in my daily life that should cause any changes in other words i havent been stressed or anything and nothing brings on symptoms or relieves symptoms. what could this be i am terrified. oh i take lisinopril and hydrochlorothiazide tablets 10mg/12.5mg daily.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.